Ohio, 2020

Winter Weather in Ohio, February 14, 2020

February 14, 2020 · NWS CLE · 1 event in 1 county or zone

A very narrow band of lake effect snow developed over Lake Erie and moved into extreme Northeast Ohio during the late morning and early afternoon hours on the 14th. This very shallow band of snow was only about 5 miles across and impacted the community of Conneaut in Northeast Ashtabula County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A very narrow band of lake effect snow developed over Lake Erie and moved into extreme Northeast Ohio during the late morning and early afternoon hours on the 14th. This very shallow band of snow was only about 5 miles across and impacted the community of Conneaut in Northeast Ashtabula County. For several hours, this band did not move of out the city and a foot of snow was reported by a trained snow spotter just west of the center of town. This localized area of snow caused problems on Interstate 90, as an accident involving 4 semi-trucks and 4 cars caused the eastbound lanes of the Interstate to be closed for some time. No injuries were reported from the accident.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Feb 14, 9:34 AM EST, 26 minutes earlier.

Area forecast discussion, Feb 14, 9:34 AM EST, 26 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
934 AM EST Fri Feb 14 2020

.SYNOPSIS...
High pressure will enter the region from the west today and
settle overhead through Saturday morning. A low pressure system
enters from the northwest on Saturday night and passes north of
the region on Sunday. High pressure builds back in on Sunday
night and lingers over the area through Monday. A strong low
pressure system enters the Great Lakes region for Tuesday into
Wednesday.

&&

.NEAR TERM /THROUGH SATURDAY/...
Most of the near-term forecast was left unchanged. However, made
minor adjustments to POPs, QPF, snowfall, and winds given
latest observed trends and model guidance. Expect light lake
effect snow across eastern portions of the Cleveland metro area
and across the snow belt to gradually shift eastward and
northward today as the steering flow of cold air backs from
northwesterly toward southwesterly by this evening. These lake
snows should end altogether over our area by around sunset this
evening. Any fresh snow accumulations will likely be less than
one inch.

Previous Discussion...
The main focus for the near term forecast period is the incoming
high pressure system and associated cold, dry air entering the
Great Lakes region. Ongoing lake effect snow and clouds over the
region is greatly diminishing in coverage as dry air enters over
Lake Erie. This has even allowed for clear skies over the
western half of Lake Erie this morning and therefore ending much
of the accumulating snow threat for Ohio. Some lingering lake
effect snow showers are possible through the morning hours, but
not enough to keep the Winter Weather Advisory going for Geauga
County and have cancelled that advisory as appropriate. Further
east into Northwest Pennsylvania, snow has had some organization
with a slight Lake Huron connection. However, that is quickly
becoming separated as flow is veering over lower Ontario and dry
air is separating these region. Suspect snow to continue
through this morning with light accumulations of 1 to 2 inches,
perhaps up to 3 inches where some of this snow may persist along
I-79/US 19 corridors. Snow will taper off by afternoon and
winds will back around to the west to southwest by evening,
ending all snow over the region.

Outside of the snow, the other focus will be cold temperatures
over the region with this high pressure system. Cold air
advection has been present over the region for the last 12 hours
or so and temperatures have steadily fallen through the
overnight into the teens. While skies may be clearing through
the day, temperature recovery appears minimal with 850mb
temperatures of -16C to -20C overhead this afternoon. Clear
skies overnight will tank temperatures into the single digits
and making tonight the coldest night of 2020 to date. High
pressure pivots to the east on Saturday and southerly flow
returns to the region, improving temperatures for Saturday while
keeping dry conditions.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
Low pressure will pass well north of the Great Lakes on
Saturday night. A narrow ribbon of moisture does slide overhead
ahead of this trough and will carry low 20-30 percent pops
across northern portions of the area but expecting little more
than a few light rain or snow showers. Southwesterly flow will
result in temperatures starting to climb with highs in the upper
30s to near 40 degrees on Sunday.

By Monday, low pressure will develop over the southern Plains and
move northeast across the Central Great Lakes Monday night. As this
low approaches, a warm front will lift north across the area late
Monday into Monday night. Overrunning precipitation will also expand
with most areas seeing rain Monday night into Tuesday morning.
Precipitation is expected to range from a quarter to a half inch
with some rises expected on area rivers. Temperatures may hold
steady or warm late Monday night with some locations in the 50s by
Tuesday morning. Temperatures on Tuesday will be somewhat tricky and
depend on the timing of the cold front but portions of NW Ohio will
likely experience early highs with temperatures falling through the
day as the cold front arrives from the west. Precipitation will tend
to end from west to east behind the cold front.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
Temperatures will return to more seasonal values behind the cold
front during the long term. Both the 00Z GFS and ECMWF bring a
pocket of air at least as cold as -15C across NW PA on Wednesday.
Scattered lake enhanced snow showers are expected behind the front
Tuesday night and Wednesday but moisture will be a limiting factor
for any significant snows. High pressure builds back in from the
west on Thursday.

&&

.AVIATION /12Z Friday THROUGH Tuesday/...
Dry air associated with high pressure is entering the region and
has eroded much of the MVFR deck that overlaid the area
overnight. MVFR and some light snow showers remain over NE OH
and NW PA this morning but should dissipate by late morning.
With high pressure building into the region, trends are VFR as
ceilings will lift and once the lake clouds completely erode,
clearing will be present by evening. High pressure overhead
will allow for winds to become more westerly throughout the day
becoming more light and variable this evening.

.OUTLOOK...Non-VFR possible at times Saturday night and Sunday with
mixed precipitation. Non-VFR possible again on Tuesday.

&&

.MARINE...
A Small Craft Advisory remains on Lake Erie from Vermilion to
Conneaut through 7 AM as winds of 15 to 20 knots continue with waves
of 3 to 5 feet. Winds and waves are expected to decrease quickly
this morning as high pressure continues to expand over Lake Erie.
The potential for freezing spray will also decrease as waves come
down this morning.

Strong high pressure will build east across the Great Lakes Region
through tonight. Southwest winds will increase on Saturday as low
pressure passes north of the Great Lakes. Southwest winds will
increase to 15 to 25 knots and a Small Craft Advisory may end up
being needed on the east end of Lake Erie as waves eventually build.
Conditions are expected to improve Sunday as the next area of high
pressure arrives for Sunday night and Monday. Low pressure will
cross the region Monday night with west to northwest winds
developing behind a weak cold front on Tuesday.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...Winter Weather Advisory until 10 AM EST this morning for
     PAZ002.
MARINE...None.

&&

SYNOPSIS...Sefcovic
NEAR TERM...Jaszka/Sefcovic
SHORT TERM...KEC
LONG TERM...KEC
AVIATION...Sefcovic
MARINE...KEC
Hazardous weather outlook, Feb 14, 4:05 AM EST, 5 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
405 AM EST Fri Feb 14 2020

PAZ002-150915-
Southern Erie-
405 AM EST Fri Feb 14 2020

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 AM EST THIS MORNING...

This Hazardous Weather Outlook is for northwest Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001-003-150915-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Lucas-Wood-
Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-
Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford-
Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
Ashtabula Lakeshore-Northern Erie-
405 AM EST Fri Feb 14 2020

This Hazardous Weather Outlook is for central Lake Erie, eastern
Lake Erie, western Lake Erie, north central Ohio, northeast Ohio,
northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Feb 14, 8:55 AM EST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
855 AM EST FRI FEB 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 AM     SNOW             2 W CHARDON             41.58N  81.25W
02/14/2020  M2.0 INCH        GEAUGA             OH   TRAINED SPOTTER

            12-HOUR SNOWFALL.

&&

EVENT NUMBER CLE2000668

BM
Local storm report, Feb 14, 8:57 AM EST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
857 AM EST FRI FEB 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0801 AM     SNOW             3 SE NORTH EAST         42.18N  79.79W
02/14/2020  M4.0 INCH        ERIE               PA   TRAINED SPOTTER

            24-HOUR SNOWFALL.

&&

EVENT NUMBER CLE2000669

BM
Local storm report, Feb 14, 8:59 AM EST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
859 AM EST FRI FEB 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0833 AM     SNOW             2 W AVONIA              42.05N  80.30W
02/14/2020  M3.8 INCH        ERIE               PA   TRAINED SPOTTER

            12-HOUR SNOWFALL.

&&

EVENT NUMBER CLE2000670

BM
Local storm report, Feb 14, 9:25 AM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
925 AM EST FRI FEB 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0917 AM     SNOW             1 WSW DRAKES MILLS      41.82N  80.10W
02/14/2020  M4.4 INCH        CRAWFORD           PA   TRAINED SPOTTER

            12-HOUR SNOWFALL.

&&

EVENT NUMBER CLE2000672

BM
Local storm report, Feb 14, 9:36 AM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
936 AM EST FRI FEB 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0902 AM     SNOW             2 ESE MONROE CENTER     41.83N  80.53W
02/14/2020  M2.3 INCH        ASHTABULA          OH   TRAINED SPOTTER

            12-HOUR SNOWFALL.

&&

EVENT NUMBER CLE2000673

BM
Local storm report, Feb 14, 9:41 AM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
941 AM EST FRI FEB 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0924 AM     SNOW             4 S WESLEYVILLE         42.08N  80.01W
02/14/2020  M3.5 INCH        ERIE               PA   TRAINED SPOTTER

            12-HOUR SNOWFALL.

&&

EVENT NUMBER CLE2000674

BM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Ashtabula Lakeshore

When
February 14, 10:00 AM EST to 4:00 PM EST
Where
Ashtabula Lakeshore forecast zone
Property damage
$100,000
Reported by
Broadcast Media
Coordinates
41.896, -80.759 (the zone’s center; the record gives no point)

A very narrow band of lake effect snow developed over Lake Erie and moved into extreme Northeast Ohio during the late morning and early afternoon hours on the 14th. This very shallow band of snow was only about 5 miles across and impacted the community of Conneaut in Northeast Ashtabula County. For several hours, this band did not move of out the city and a foot of snow was reported by a trained snow spotter just west of the center of town. This localized area of snow caused problems on Interstate 90, as an accident involving 4 semi-trucks and 4 cars caused the eastbound lanes of the Interstate to be closed for some time. No injuries were reported from the accident.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2020Every state in 2020This day in weather historyWarnings in Ohio, February 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 877129.